Arkiv för Matematik

Volume 61 (2023)

Number 2

A Poisson basis theorem for symmetric algebras of infinite-dimensional Lie algebras

Pages: 375 – 412



Omar León Sánchez (Department of Mathematics, University of Manchester, United Kingdom)

Susan J. Sierra (School of Mathematics, University of Edinburgh, United Kingdom)


We consider when the symmetric algebra of an infinite-dimensional Lie algebra, equipped with the natural Poisson bracket, satisfies the ascending chain condition (ACC) on Poisson ideals. We define a combinatorial condition on a graded Lie algebra which we call Dicksonian because it is related to Dickson’s lemma on finite subsets of $\mathbb{N}^k$. Our main result is:

Theorem. If $\mathfrak{g}$ is a Dicksonian graded Lie algebra over a field of characteristic zero, then the symmetric algebra $S(\mathfrak{g})$ satisfies the ACC on radical Poisson ideals.

As an application, we establish this ACC for the symmetric algebra of any graded simple Lie algebra of polynomial growth over an algebraically closed field of characteristic zero, and for the symmetric algebra of the Virasoro algebra. We also derive some consequences connected to the Poisson primitive spectrum of finitely Poisson–generated algebras.


graded Lie algebra, symmetric algebra, Poisson algebra, ascending chain conditions, Poisson spectrum

2010 Mathematics Subject Classification

16P70, 17B63, 17B70

The first author was partially supported by EPSRC grant EP/V03619X/1.

Received 13 July 2022

Received revised 20 January 2023

Accepted 30 January 2023

Published 13 November 2023